I had 6 steroid shots in the heel of my foot for pain that I was having due to heel spurs. I also have the beginning of osteoporosis and I didn't know at that time that steroid injections were bad for osteoporosis. Do you think it will make the osteoporosis worse and cause more bone loss? I would like to have more injections because it really helped with the pain but now I am afraid. Does anyone know if the injections in the feet are bad for your bones?
Will steroid injections make my osteoporosis worse?
Question posted by 486ocean on 14 May 2014
Last updated on 18 January 2022 by scanevari
Steroid injections are used to reduce swelling and inflammation to the area they are injected. A foot or ankle steroid injection will deliver medicine into or near the painful area or joint.
Like all medicines steroids may cause side effects, although not everybody
will experience them. Some of the side effects you may have include hot flushes, feeling sick, mild abdominal pain, fluid retention, a temporary rise in blood sugar, and menstrual irregularities (in women)
These should settle within a few days.
Research has shown that corticosteroid medications can cause bone loss and result in osteoporosis if taken orally or intravenously (IV) in high doses or for long periods.
The steroids found in a steroid injection are unlikely to have an impact on bones because, after injection, the medication typically doesn't enter the bloodstream in significant amounts for any length of time.
For more information please visit:
I have osteoporosis and have back pain and sciatica issues. Sterioid blocks were tried in the past with no improvement. RFA help me but I need written data to submit to Medicare to help me get it paid for. Help!!!
Hi Ocean. I was reading this and I think the most important part is how bad is your Osteo and what treatments are you receiving besides the shots? For example if you are taking A bone enhancement, there will be trouble when it reaches the medicated areas as they counter each other. Just be sure every doctor you see has your entire health history, it is discussed and all medications are disclosed. I say this because my health is very complicated. When I go to the ER if the doc hasn't seen my history they can suggest things that can cause a lot of trouble. Be your own advocate. Hang in there.
Ocean from My Experience NO this well not effect you the thing to remember is these shots are just from time to time not done on a regular basis anymore and the amount they used to is much lower then the old days trust me you well be fine have a great day..
Sorry, I was told NOT to have any steroid injections because my endocrinologist said that it would have a negative impact on my osteoporosis. More to the point is that research has shown that steroid injections help more initially, but that those who get steroid injections have far worse outcomes over the long haul. Physical therapy, for example, helped far better than steroid injections. Don't know if you can get PT for your feet. I had 4 steroid injections in my shoulder 14 years ago. That shoulder has continued to get worse through the years so that now it is far WORSE than my stroke affected arm which has some permanent disability.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.